A few people have serious reactions to Tegretol-XR. These serious problems are very rare but everyone who takes this medicine should at least be aware of them because a very small number of people have died because of them.
On December 12, 2007, the Food and Drug Administration informed healthcare professionals that dangerous or even fatal skin reactions (called Stevens Johnson syndrome and toxic epidermal necrolysis), that can be caused by carbamazepine, the active ingredient of Tegretol XR, are significantly more common in patients who have a particular type of gene, called “HLA-B*1502”. This gene occurs almost exclusively in patients with ancestry across broad areas of Asia, including South Asian Indians. Patients with ancestry from these areas in which HLA-B*1502 is present should have a blood test by their physicians to see if they have the “HLA-B*1502” gene before starting treatment with carbamazepine. If these individuals test positive, carbamazepine should not be started unless the expected benefit clearly outweighs the increased risk of serious skin reactions. Patients who have been taking carbamazepine for more than a few months without developing skin reactions are at low risk of these events ever developing from carbamazepine. This is even true for patients who test positive for HLA-B*1502. (source: http://www.fda.gov/medwatch/safety/2007/safety07.htm#carbamazepine)
Other serious side effects from Tegretol-XR and other forms of carbamazepine are certain kinds of blood abnormalities. Only about 1 in 30,000 people who take carbamazepine will develop one of these disorders, but the risk is higher than the risk for other people. The doctor will probably recommend a complete blood test before starting Tegretol-XR. Then it will be possible to recognize and follow any changes that occur. Many people do have some small changes in their blood that reverse on their own.
The first symptoms of a blood disorder may include:
- sore throat
- sores in the mouth
- nosebleeds or other unusual bleeding or bruising
- tiny red spots on the skin
If you notice any of these things, call the doctor right away, but do not stop using the Tegretol-XR unless the doctor says so.
Liver problems are another serious disorder that occurs in a few people who take Tegretol-XR. These may be the first symptoms:
- yellow eyes or skin
- loss of appetite
- upset stomach with vomiting
- black or pale bowel movements
Tell the doctor right away if you notice any of these problems, but don't stop using the Tegretol-XR unless the doctor says so.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10. The FDA has provided the following information for patients, family members, and caregivers at http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm100192.htm.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.